Alert archive / Colorado / Winter Storm Watches in 2021
Winter Storm Watch 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter storm watch at Apr 18, 2021, 4:35 AM MDT for 4 counties in Colorado. It took effect at Apr 19, 2021, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 18, 2021, 4:35 AM MDT (10:35 UTC)
- In effect from
- Apr 19, 2021, 12:00 PM MDT
- Expired
- Apr 18, 2021, 1:56 PM MDT
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO
The radar
The Cheyenne radar (KCYS), 121 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 10.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2117 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
552 WWUS45 KBOU 181035 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 435 AM MDT Sun Apr 18 2021 ...HEAVY SNOW AND MUCH COLDER TEMPERATURES MOVING IN MONDAY... .A strong cold front will move in around noon on Monday, with snowfall rates in the northern Front Range mountains and foothills of near an inch per hour in the afternoon and evening. Temperatures will drop quickly, causing possible flash freeze on roads, with. COZ033-035-181845- /O.NEW.KBOU.WS.A.0003.210419T1800Z-210420T0900Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Including the cities of Glendevey, Nederland, Rocky Mountain National Park, Laramie and Medicine Bow Mountains, Red Feather Lakes, Cameron Pass, Estes Park, Willow Creek Pass, and Rabbit Ears Range 435 AM MDT Sun Apr 18 2021 ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE MONDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 2 to 10 inches possible. Winds could gust as high as 35 mph. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, and The Northern Front Range Foothills. * WHEN...From Monday afternoon through late Monday night. * IMPACTS...Roads will likely become slick and hazardous. Snow covered roads will make travel hazardous. Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Kriederman/Kalina
2 follow-up statements
815 WWUS45 KBOU 181044 CCA WSWBOU URGENT - WINTER WEATHER MESSAGE...CORRECTED National Weather Service Denver CO 444 AM MDT Sun Apr 18 2021 ...HEAVY SNOW AND MUCH COLDER TEMPERATURES MOVING IN MONDAY... .A strong cold front will move in around noon on Monday, with snowfall rates in the northern Front Range mountains and foothills of near an inch per hour in the afternoon and evening. Temperatures will drop quickly, causing possible flash freeze on roads, with readings dropping into the single digits overnight. COZ033-035-181845- /O.COR.KBOU.WS.A.0003.210419T1800Z-210420T0900Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Including the cities of Glendevey, Nederland, Rocky Mountain National Park, Laramie and Medicine Bow Mountains, Red Feather Lakes, Cameron Pass, Estes Park, Willow Creek Pass, and Rabbit Ears Range 444 AM MDT Sun Apr 18 2021 ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE MONDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 8 to 14 inches possible. Winds could gust as high as 35 mph. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, and The Northern Front Range Foothills. * WHEN...From Monday afternoon through late Monday night. * IMPACTS...Roads will likely become slick and hazardous. Snow covered roads will make travel hazardous. Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Kriederman/Kalina
180 WWUS45 KBOU 181956 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 156 PM MDT Sun Apr 18 2021 ...HEAVY SNOW AND MUCH COLDER TEMPERATURES MOVING IN MONDAY... .A strong cold front will move across the area Monday morning. Snowfall rates will be up to one inch per hour over the Front Range mountains and foothills, especially Monday afternoon and evening. Temperatures will drop quickly, causing possible flash freeze on roads. COZ033-035-190800- /O.UPG.KBOU.WS.A.0003.210419T1800Z-210420T0900Z/ /O.NEW.KBOU.WW.Y.0025.210419T1800Z-210420T0900Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Including the cities of Glendevey, Nederland, Rocky Mountain National Park, Laramie and Medicine Bow Mountains, Red Feather Lakes, Cameron Pass, Estes Park, Willow Creek Pass, and Rabbit Ears Range 156 PM MDT Sun Apr 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON MONDAY TO 3 AM MDT TUESDAY... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 12 inches possible. Winds could gust as high as 35 mph. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, and The Northern Front Range Foothills. * WHEN...From Noon Monday to 3 AM MDT Tuesday. * IMPACTS...Roads will be icy and snowpacked. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org && $$ COZ034-036-190800- /O.NEW.KBOU.WW.Y.0025.210419T1800Z-210420T0900Z/ South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Evergreen, Georgetown, Indian Peaks, Idaho Springs, Eisenhower Tunnel, East Slopes Southern Gore Range, Mount Evans, Central City, East Slopes Mosquito Range, Breckenridge, Winter Park, Williams Fork Mountains, Bailey, Kenosha Mountains, Westcreek, and Berthoud Pass 156 PM MDT Sun Apr 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON MONDAY TO 3 AM MDT TUESDAY... * WHAT...Snow expected. Total snow accumulations of 5 to 10 inches. Winds gusting as high as 35 mph. * WHERE...The Mountains of Summit County, the Mosquito Range, and the Indian Peaks, and The Southern Front Range Foothills. * WHEN...From Noon Monday to 3 AM MDT Tuesday. * IMPACTS...Roads will be icy and snowpacked. The hazardous conditions could impact the Monday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org && $$ COZ038>041-043-190800- /O.NEW.KBOU.WW.Y.0025.210419T2100Z-210420T0900Z/ Larimer County Below 6000 Feet/Northwest Weld County-Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County-North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County-Elbert/Central and East Douglas Counties Above 6000 Feet-Central and South Weld County- Including the cities of Elbert, Roggen, Arvada, Larkspur, Boulder, City of Denver, Aurora, Littleton, Brighton, Highlands Ranch, Fort Lupton, Loveland, Kiowa, Eaton, Longmont, Fondis, Denver International Airport, Golden, Parker, Castle Rock, Lakewood, Fort Collins, Greeley, Nunn, and Hereford 156 PM MDT Sun Apr 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM MONDAY TO 3 AM MDT TUESDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches. * WHERE...Fort Collins, Boulder and the western suburbs of Denver, Denver, Castle Rock, and Greeley. * WHEN...From 3 PM Monday to 3 AM MDT Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Monday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org && $$ For more information from the National Weather Service, visit https://weather.gov/bou Koop/Coop
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Apr 18, 4:35 AM MDT, 0 minutes earlier.
Area forecast discussion, Apr 18, 4:35 AM MDT, 0 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 435 AM MDT Sun Apr 18 2021 .SHORT TERM...(Today and tonight) Issued at 433 AM MDT Sun Apr 18 2021 An east to west oriented upper ridge will move south across Colorado today, bringing subsidence along with warmer and drier conditions. With 6 to 7 degrees C of warming at 700 mb, expect high temperatures in the mid-50s to low 60s across the plains and in the 30s and 40s in the high country. A slight increase in PW across the area from the north may allow for a few isolated snow showers over the high mountains, but accumulations will be negligible. An approaching trough from the north, expected to bring a strong cold front tomorrow, will induce lowering surface pressure over the plains today, which will increase winds. Look for gusts of 20 to 25 mph over the eastern plains this afternoon. As winds decrease slightly this evening, they will increase again overnight as the cold front nears from the north. This will keep temperatures relatively mild tonight, ended up warming them along the foothills and urban corridor which will feel the most effects from the Chinook winds. A few snow showers may begin to travel east across the northern mountains tonight as synoptic lift increases ahead of the incoming system. .LONG TERM...(Monday through Saturday) Issued at 433 AM MDT Sun Apr 18 2021 On Monday, an potent upper level shortwave and associated strong cold front diving out of the Northern Rockies will bring snow and much colder temperatures to North Central and Northeastern Colorado. Monday's max temperature's are a little tricky due to uncertainty on the exact timing of the front. If the front is a little slower like many of the models suggest, temperatures across the Front Range Urban Corridor and plains south of I-70 could climb into the 50s by early afternoon. However, these type of fronts typically move in faster than forecasted which would result in cooler daytime highs. However, the combination of mild overnight low temperatures combined with prefrontal warming may result in warmer temperatures given by the model forecast blend. therefore, have decided to raise Monday's max temperatures from Denver south and east a few degrees. After the frontal passage, temperatures should quickly drop into the 30s on the plains with increasing cloudiness. Due to the initial dry airmass, it may take 2 or 3 hours before precipitation develops across northeastern Colorado. Precipitation will start earlier in the northern mountains and foothills. The combination of upslope flow to 600 mb, QG lift from an 80KT upper jet over western Colorado and Frontogenic Lift should result in widespread snow across the Front Range Mountains and Foothills after 18Z. The snow is expected to spread onto the adjacent plains and Palmer Divide after 21Z, At this time models are in pretty good agreement that the snow should continue through around midnight and then diminish. The mountains west of the divide should also see accumulating snowfall due to a favorable northwesterly orographic flow. The consensus between the models is that between 2 and 4 inches of accumulation is possible across the Front Range Urban Corridor and northeastern plains. The Northern Mountains and Foothills may see between 6 to 12 inches with locally higher amounts possible over Boulder and Larimer County. Therefore, have decided to issue a Winter Storm Watch for zones 33 and 35. The far northern section of zone 34 may see accumulations greater than 8 inches with the majority of the zone receiving much lighter amounts. Therefore, have decided to leave them out of the watch at this time. Later shifts may need to issue an advisory for this area. In addition, will be issuing a winter weather advisory for the Palmer Divide south of Denver where 3 to 6 inches of snow may impact the evening commute. With clearing skies overnight and fresh snow cover on the ground, temperatures by sunrise Tuesday are expected to plunge into the teens across most locations on the plains. Colorado will remain under a moderate northwest flow aloft through mid week with weak upslope flow continuing east of the mountains. As a result, the plains should continue to see below normal temperatures. Another upper level disturbance may bring another chance of snow to the high country Wednesday and Thursday, with a few light rain or snow showers possible across the adjacent plains. Warmer and drier weather is expected by the end of the work week as Upper level high pressure builds over the Rocky Mountain Region. Temperatures are expected reach above normal values by Saturday with highs in the mid to upper 60s on the plains. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 433 AM MDT Sun Apr 18 2021 VFR conditions are expected through today and into early Monday morning. Slightly enhanced drainage winds early this morning (W at BJC, SSW at DEN and APA) should blow 11 kts or less into the morning. They will then gradually transition to NNW by midday. By mid afternoon gusts to 20 kts may occur at DEN out of the north, less at BJC and APA but all out of the north, possibly curving slightly NNE at BJC. By late this evening winds will again gradually shift back to the SSW at DEN and APA at 10-12 kts, and W at about 5-9 kts at BJC. These winds will then increase in speed due to an approaching cold front. Look for speeds to be 12-15 mph at the airports. Cold front expected to push down over the area Monday late morning into the early afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch in effect from Monday afternoon through late Monday night for COZ034>035. && SHORT TERM...Kriederman LONG TERM...Kalina AVIATION...Kriederman
Hazardous weather outlook, Apr 17, 11:22 AM MDT, 17 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1122 AM MDT Sat Apr 17 2021 COZ030>051-181730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1122 AM MDT Sat Apr 17 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Areas of light snow, mainly across the eastern slopes of the Front Range mountains, foothills and into Park County, will continue into the afternoon before diminishing. A few showers may travel across the far eastern plains as well. Otherwise, It will be slightly warmer and drier across the Urban Corridor and plains this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday The next storm will bring in a cold air mass and another period of snow for northeast and and north central Colorado Monday afternoon and night. Decent snowfall amounts are possible in the mountains and foothills by Tuesday morning. The next storm will bring a threat of snow on later on Wednesday through Thursday. Temperatures look to stay below seasonal normals thought Thursday, then readings could warm to or above normals by next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, but any snow accumulation reports would be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 1:56 PM MDT | Winter Weather Advisory | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 16 more | 37 hr |
Nearby
Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.